Kentucky, 2003

Flash Flood in Kentucky, August 3, 2003

August 3, 2003 · NWS JKL · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 3, 1:45 AM EST, 6 hours 45 minutes earlier.

Area forecast discussion, Aug 3, 1:45 AM EST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
245 AM EDT SUN AUG 3 2003

LATEST WATER VAPOR SAT PICS ONCE AGAIN SHOW PERSISTENT UPPER LOW
SPINNING NEAR LAKE SUPERIOR...AND THIS MORNING/S FORECAST CONCERNS
ARE AGAIN TIMING PCPN CHANCES WITH ASSOCIATED JET STEAKS/IMPULSES
ROTATING AROUND THIS LOW. GFS AND ETA PROVIDE SLIGHTLY DIFFERENT
SOLUTIONS ON THE EVOLUTION OF THIS UPPER LOW...WITH THE GFS OPENING
UP THE LOW AND SWINGING TROF AXIS THROUGH OUR AREA MONDAY
NIGHT...WHILE THE ETA KEEPS THE LOW CLOSED A LITTLE LONGER AND IS
SLOWER WITH THE UPPER TROF PASSAGE. THE GFS HAS SHOWN A BETTER RUN
TO RUN CONSISTENCY...BUT WITH UPPER JET ENERGY STILL PROGGED TO BE
ON THE WESTERN SIDE OF THE TROF...SLOWER/STRONGER ETA SOLUTION
CERTAINLY POSSIBLE. FOR THIS FORECAST...USED A BLEND OF THE GFS/ETA
FOR TIMING OF UPPER TROF PASSAGE.

FOR TODAY...WATCHING NEXT SHORTWAVE ROTATE THROUGH SRN IL ATTM.
GFS/ETA AGREE THAT THIS WAVE AND ASSOCIATED UPPER DIVERGENCE SWING
THROUGH TO THE NORTH EARLY IN THE DAY. AS A RESULT...PLACED HIGHEST
POPS EARLY TODAY. WITH SOME SUN EXPECTED DURING THE
AFTERNOON...LEANED TOWARD WARMER FWC GUIDANCE VALUES FOR HIGHS TODAY.

LOWERED POPS TO CHANCE CATEGORY TONIGHT...AS BEST JET DYNAMICS
APPEAR TO REMAIN TO OUR NORTH AND WEST. HOWEVER...BEST CHANCE OF
PCPN MAY BE ON MONDAY...WITH MAIN UPPER TROF AXIS PUSHES INTO
CENTRAL KY BY 00Z/TUES UNDER GOOD UPPER DIVERGENCE. AS A
RESULT...INCREASED POPS IN THE NORTHWEST ZONES FOR MONDAY. WITH
UNCERTAINTY OF THE TIMING OF THE UPPER TROF PASSAGE...KEPT CHANCE
POPS LINGERING INTO MONDAY NIGHT.

DROPPED POPS DOWN TO SLIGHT CHANCE IN THE WESTERN ZONES ON TUESDAY
WITH UPPER TROF AXIS AND ASSOCIATED MID LEVEL COOL POOL WELL TO OUR
EAST.

.JKL...NONE.

HYSELL
---------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
---------------------------------------------------------------------
1024 PM EDT SAT AUG 2 2003

EARLIER CLUSTERS OF SHOWERS AND THUNDERSTORMS HAVE DIMINISHED.
HOWEVER...SHOWERS HAVE MOVED INTO/DEVELOPED OVER THE WESTERN PART OF
THE CWA RECENTLY DUE TO INCREASING UPPER DIVERGENCE ASSOCIATED WITH
RIGHT ENTRANCE REGION OF 300 MB JET STREAK TO OUR NW. NOT MUCH
LIGHTNING NOW...SO NOT REAL SURE THERE WILL BE MUCH IN THE WAY OF
THUNDER...BUT THERE SHOULD BE DECENT COVERAGE OF SHOWERS OVERNIGHT
GIVEN DEGREE OF MOISTURE (PWS OF 1.6 TO 1.7 PER ILN AND BNA 0Z
SOUNDING DATA) AND UPPER LEVEL DYNAMICS. LOW TEMPS IN THE UPPER 60S
LOOK ON TRACK. THEREFORE...NO UPDATE IS PLANNED.

PELTON
---------------------------------------------------------------------
316 PM EDT SAT AUG 2 2003

CURRENT SAT AND RADAR PICS INDICATE COMPLEX OF STORMS OFF TO THE
WEST IN RESPONSE TO S/W SPAWNED FROM OUR FAVORITE UPPER LEVEL LOW
SPINNING ITS WHEELS NEAR LAKE SUPERIOR. STORMS ARE POPPING UP IN
FRONT OF IT...ALTHOUGH NOTHING HAS BEEN PUSHING SEVERE LIMITS. WET
BULBS ARE PRETTY HIGH AND FLOW RELATIVELY UNIDIRECTIONAL. THIS
COMPLEX WILL WORK IN BY SUNSET. WHILE MODELS REMAIN IN DECENT
AGREEMENT WITH UPPER LEVEL SYSTEM...TIMING OF EMBEDDED WAVES AND JET
STREAKS WILL CONTINUE TO BE PROBLEMATIC. GENERAL CONSENSUS OF
ANOTHER MCS PROGGED TO IMPACT US AFTER MIDNIGHT TONIGHT AS FAVORABLE
DIVERGENT REGION OCCURS AS NEXT INCOMING JET STREAK PULLS OUT. HAVE
INCLUDE LIKELY POPS FOR TONIGHT AND INTO TOMORROW MORNING. SOME
HEAVIER RAINERS A DEFINITE POSSIBILITY AS DEEP MOISTURE WILL BE
PRESENT...HOWEVER WITH GUIDANCE VALUES NOT IN TOO MUCH TROUBLE
ESPECIALLY IN THE NORTHERN HALF OF THE CWA...FEEL THAT ANY HYDRO
PROBLEMS WILL BE ISOLATED AND THEREFORE WILL NOT HAVE A FLOOD WATCH
GOING. 5H LOW WILL SPIN SOUTHWARD AND BRING MORE EMBEDDED WAVES
TOWARDS US. TIMING OF THESE WILL BE KEY. DECIDED TO GO WITH
PERSISTENCE AND KEPT 40 POPS GOING FOR MONDAY AND TRENDED BACK TO 30
POP FOR THE MID WEEK...AS UPPER LEVEL DYNAMICS SLACKEN. WENT AHEAD
AND INSERTED A SLIGHT CHANCE POP FOR FRIDAY AS TROUGH AXIS DOES
REMAIN IN THE VICINITY.

GEOGERIAN

PREVIOUS DISCUSSIONS FOLLOW
---------------------------------------------------------------------
1045 AM EDT SAT AUG 2 2003

14Z SFC ANALYSIS SHOWS LOW PRESSURE OVER WISCONSIN WITH A COLD FRONT
STRETCHING SOUTHWEST INTO THE PLAINS AND A WARM FRONT WELL NORTH OF
THE OHIO VALLEY. SOUTH OF THIS...THE DYING REMAINS OF THE EARLIER
MCS HAS LEFT A BOUNDARY THROUGH EAST KENTUCKY WITH ANOTHER MCS
SLOWLY INBOUND FROM THE WEST. ON SATELLITE THE EARLIER CLEARING IN
THE WAKE OF THE MCS HAS STARTED TO SELF DESTRUCT WITH CU FILLING THE
HOLES. TEMPS ARE OFF TO A SLOW START WITH THE EARLIER RAIN AND
CLOUDS...BUT SHOULD HAVE NO PROBLEM REACHING THEIR HIGHS. THE NEXT
SHORTWAVE...AND REMAINS OF THE CURRENT MCS...WILL BE APPROACHING
DURING THE EVENING AND LIKELY PROVIDE ANOTHER ROUND OF ORGANIZED
CONVECTION. IN THE MEANTIME...THE DIURNAL TREND WILL DOMINATE FOR
THE AFTERNOON SO WILL UPDATE TO BRING POPS BACK TO THE CHANCE
CATEGORY AND TINKER WITH CLOUD COVER IN THE GRIDS. UPDATES TO THE
GRIDS...GRAPHICS AND TEXT PRODUCTS OUT SHORTLY.

GREIF
---------------------------------------------------------------------
Hazardous weather outlook, Aug 3, 3:20 AM EST, 5 hours 10 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
420 AM EDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS PLACED ALL OF EASTERN KENTUCKY UNDER
A SLIGHT RISK FOR SEVERE WEATHER TODAY. AN UPPER LEVEL STORM SYSTEM
WILL MOVE ACROSS SOUTHERN INDIANA AND OHIO THIS MORNING. THIS
FEATURE WILL HELP INCREASE THE COVERAGE OF SHOWERS AND THUNDERSTORMS
ACROSS EASTERN KENTUCKY THIS MORNING. WHILE WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...ISOLATED WIND GUSTS OVER 60 MPH AND
HAILSTONES TO THE SIZE OF PENNIES ARE POSSIBLE. IN
ADDITION...ISOLATED AREAS OF HEAVY RAIN MAY CAUSE MINOR FLOODING.

MOST OF THE PRECIPITATION WILL END LATE THIS MORNING...BEFORE
ANOTHER UPPER LEVEL SYSTEM WILL ENTER THE AREA TONIGHT...AND BRING
ANOTHER COMPLEX OF STORMS TO EASTERN KENTUCKY. AGAIN...ANY SEVERE
WEATHER TONIGHT IS EXPECTED TO BE ISOLATED WITH WIND GUSTS OVER 60
MPH AND HAILSTONES THE SIZE OF PENNIES BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE FOR THUNDERSTORMS EXISTS MONDAY THROUGH FRIDAY...WITH THE
BEST CHANCE FOR STORMS ON MONDAY. SOME OF THE STORMS MONDAY
AFTERNOON WILL HAVE THE POTENTIAL TO PRODUCE HAIL GREATER THAN THE
SIZE OF PENNIES AND WINDS GREATER THAN 60 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING AND AGAIN TONIGHT.
SPOTTER ACTIVATION MAY ALSO BE REQUIRED ON MONDAY.

HYSELL

In the hours before

Local storm report, Aug 3, 7:03 AM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
803 AM EDT SUN AUG 3 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0707 AM    LONDON                    KY   FLASH FLOODS
08/03/03   LAUREL                         DISPATCH REPORTS WATER
                                          DEEP ENOUGH TO MOVE CARS ON
                                          SEVEN SCHOOL ROAD. ONE FOOT
                                          OF WATER IN BASEMENT AND
                                          AROUND HOME ON VALLEY LANE
                                          OFF HWY 1006. FOOT AND A
                                          HALF OF WATER ACROSS MILL
                                          STREET BETWEEN 5TH AND 7TH
                                          STREETS.

DBS

The radar

The Jackson,KY radar (KJKL), 124 km away, was scanning. The volume nearest the first event began at 13:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pulaski

When
August 3, 8:30 AM EST to 9:30 AM EST
Where
Pulaski County, 9 mi E of Shopville
Reported by
LAW ENFORCEMENT
Coordinates
37.104, -84.577 (the zone’s center; the record gives no point)

Two people were trapped in their house by a flooded creek, and were rescued by helicopter. There was also flash flooding reported on Lacey Fork in Burdine Valley.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333355.